Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 145, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2017, 5:48 PM EDT for Bedford County, Franklin County, Pittsylvania County, Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2017, 5:48 PM EDT (21:48 UTC)
- Expired
- Jul 18, 2017, 6:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:53 PM EDT | TSTM WND DMG | 4 E Smith Mountain Lake, VA | TREES DOWN ALONG TOLERS FERRY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560
WUUS51 KRNK 182148
SVRRNK
VAC019-067-143-182245-
/O.NEW.KRNK.SV.W.0145.170718T2148Z-170718T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
548 PM EDT TUE JUL 18 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northwestern Pittsylvania County in south central Virginia...
South central Bedford County in south central Virginia...
East central Franklin County in west central Virginia...
* Until 645 PM EDT
* At 548 PM EDT, a severe thunderstorm was located near Huddleston,
moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rocky Mount...
Hurt...
Huddleston...
Callands...
and Penhook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3684 7965 3685 7965 3684 7966 3701 7992
3724 7943 3717 7937 3706 7944 3706 7940
3709 7940 3711 7937 3712 7938 3712 7935
3714 7934 3710 7930 3679 7957
TIME...MOT...LOC 2148Z 050DEG 15KT 3710 7950
HAIL...1.00IN
WIND...60MPH
$$
KK1 follow-up statement
251
WWUS51 KRNK 182215
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
615 PM EDT TUE JUL 18 2017
VAC019-067-143-182224-
/O.CAN.KRNK.SV.W.0145.000000T0000Z-170718T2245Z/
Pittsylvania VA-Bedford VA-Franklin VA-
615 PM EDT TUE JUL 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN
PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND EAST CENTRAL FRANKLIN
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3684 7965 3685 7965 3684 7966 3701 7992
3724 7943 3717 7937 3706 7944 3706 7940
3709 7940 3711 7937 3712 7938 3712 7935
3714 7934 3710 7930 3679 7957
TIME...MOT...LOC 2212Z 050DEG 15KT 3703 7961
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:20 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 18, 3:20 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 320 PM EDT Tue Jul 18 2017 .SYNOPSIS... An upper low will continue to support the development of scattered mainly afternoon showers and thunderstorms into Wednesday. As the system drifts south of the region on Thursday, it will herald a stretch of even warmer and more humid weather for the end of the work week into the upcoming weekend, along with a slowly increasing threat for additional showers or thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 315 PM EDT Tuesday... An upper level low is currently positioned over the Blue Ridge and Shenandoah Valley region. In conjunction with an airmass that is moderately unstable, this has promoted scattered showers and thunderstorms within about 40 miles either side of the Blue Ridge. More isolated storm coverage exists in the Alleghany Highlands. Storm motions have been highly erratic with weak winds aloft, heavily influenced by terrain and/or convective outflow with DCAPEs of 800-1100 J/kg. However they will move into a more unstable environment present off the Blue Ridge foothills. Strongest reflectivity cores will be capable of gusty to at times damaging winds in this environment, along with periodic instances of hail up to 1" in diameter. With no other significant sustaining force, storms should begin to diminish in number and strength after sunset with many areas trending dry by mid-evening. In its place will be clearing skies and light to calm winds, which should help generate areas of patchy fog overnight tonight. The Greenbrier and New River Valleys, along with any location that saw rain this afternoon. Lows tonight mainly in the 60s. For Wednesday, aforementioned upper low will slowly pivot into the eastern VA through the day. Daytime heating should afford some isolated to scattered showers and thunderstorms again, with the best chance east of the Blue Ridge, and particularly in the Piedmont. Synoptic-scale subsidence aloft may keep areas west of the Blue Ridge on the dry side despite warm and somewhat humid conditions. Even in the Piedmont, coverage may only be isolated to scattered. Highs on Wednesday should be in the mid 80s to mid 90s. Apparent temperatures in the central VA Piedmont may near 100 degrees when the muggy dewpoints are factored in. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 315 PM EDT Tuesday... Weak upper closed low pressure forecast to drift slowly south into southern GA during the short term period as an upper ridge of high pressure builds over the system and east into the mid- Atlantic region from the central plains. Increasing temperatures in the lower and mid troposphere will help to boost daytime high temperatures well into the 80s to near 90 in the mountains, with mid-upper 90s common in the Piedmont. Despite the increasing heat and humidity, dew point values are not expected to be high enough to push heat indexes to the 105F advisory level. Gradual warming of temperatures aloft and increasing weak subsidence on the backside of the upper low should limit extent of diurnally-driven thunderstorm development. However, despite the development of a weak capping inversion, an isolated brief shower/storm still can't entirely be ruled out in the mountains and foothills, where differential heating and localized topographical forced ascent will be maximized, but most areas will remain dry - as has been the case for many weeks in some locations. Overall, expect a relatively dry, uneventful, and warm to hot short- term period, but not hot enough to threaten any day or nighttime records. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 315 PM EDT Tuesday... Very warm/hot weather expected to persist through much of the long-term forecast period. Weak upper closed low expected to drift west into AL over the weekend, then shear slowly northeast back toward the southern and central Appalachians by early next week. Meanwhile, a series of short wave trofs in the northern stream are forecast to scoot east through the Great Lakes, with the strongest on Sunday into Monday likely to push cool front/baroclinic zone south toward or through the Blacksburg forecast area later Monday or Monday night. Whether the surface front can progress this far south while pushing against a strong Bermuda high pressure system still remains somewhat in question, but the frontal proximity, combined with at least some moisture streaming back northeast in advance of southern closed/shearing low should support a slowly increasing threat for mainly diurnally-driven showers/thunderstorms into portions of the Blacksburg forecast area, especially in the mountains (Saturday) and into most areas Sunday into early next week as the front nears or moves southeast through the region. Little overall change in airmass expected until the possible frontal passage - with a continuation of relatively hot days with warm nighttime lows, but with only a very limited threat for any record breaking readings. Cooler air may arrive by Tuesday, driving temperatures back down 5-7F and closer to seasonal levels. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 126 PM EDT Tuesday... Scattered showers and thunderstorms continue to develop within a 40 mi range either side of the Blue Ridge in VA/NC, slowly drifting south to southwest. Occasional to frequent lightning, localized IFR to LIFR visibilities in heavy downpours possible if thunderstorms affect a specific TAF, with the strongest thunderstorms through 23z being capable of gusty winds and small hail as well. Threat will also exist along the southern Blue Ridge in NC for aviation interests with flight routes into and around the Blue Ridge. For the TAFs, opted for VFR VCTS prevailing conditions with frequent amendments likely given the slow moving nature of the storms. Storms should dissipate in number and intensity with sunset. Outside of thunderstorm outflow gusts, prevailing winds will be light and variable. For tonight, as has been the case the past couple nights, look for patchy areas of radiation fog to develop in the favored airports near river valleys (Lewisburg and Blacksburg). This should be especially the case tonight as boundary layer winds are even lighter than the past couple days. Will also indicate 4SM BR with a related layer of IFR stratus at Danville and Lynchburg toward morning as well. For Wednesday, any fog should burn off readily shortly after sunrise. Returning VFR cumulus anticipated again tomorrow. Chances for showers and storms appear after 18z Wednesday, but mainly in the Piedmont. Winds light. Aviation Extended Discussion... The upper level trough will head offshore by Wednesday night. Lingering showers or thunderstorms with brief MVFR to IFR visibilities appear restricted to Lynchburg and Danville Wednesday afternoon. Convective activity should then become even more sparse as capping takes place aloft Thursday into the early weekend. Overall, it appears that VFR conditions will primarily reign through the daytime hours. There could be some MVFR/IFR fog and ceilings during the early morning hours in the cooler mountain valleys like LWB. Hot and humid weather will prevail through the end of the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...WERT LONG TERM...WERT AVIATION...AL
Hazardous weather outlook, Jul 18, 3:52 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 352 PM EDT Tue Jul 18 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-192000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 352 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Widely scattered strong to severe thunderstorms are possible into early this evening. The strongest thunderstorms may be capable of producing strong damaging winds and large hail. Storms are expected to weaken and then finally dissipate by mid to late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Wert
In the hours before
Special weather statement, Jul 18, 4:24 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
424 PM EDT TUE JUL 18 2017
VAZ012-013-016-182130-
Pulaski-Wythe-Carroll-
424 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
PULASKI...NORTHEASTERN WYTHE AND CARROLL COUNTIES...
At 424 PM EDT, a strong thunderstorm was located over Draper, moving
south at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pulaski...
Hillsville...
Fancy Gap...
Patterson...
and Allisonia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3659 8086 3705 8092 3708 8070 3694 8062
3693 8064 3687 8058 3668 8048 3666 8057
3666 8059 3664 8060 3657 8085
TIME...MOT...LOC 2024Z 348DEG 17KT 3697 8080
KKSpecial weather statement, Jul 18, 4:41 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT TUE JUL 18 2017
VAZ018-019-WVZ044-182145-
Craig-Alleghany-Monroe-
441 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY COUNTY IN WEST
CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA AND EAST CENTRAL MONROE COUNTIES IN SOUTHEASTERN WEST
VIRGINIA AND THE CITY OF COVINGTON...
At 440 PM EDT, a strong thunderstorm was located over Callaghan,
moving south at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Covington...
New Castle...
Paint Bank...
Jordan Mines...
and Sweet Springs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3794 7992 3790 7990 3789 7989 3789 7986
3767 7998 3764 8003 3763 8003 3760 8001
3744 8010 3752 8039 3792 8010 3795 8006
3794 8003 3796 8000
TIME...MOT...LOC 2040Z 021DEG 20KT 3778 8005
KKLocal storm report, Jul 18, 5:20 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 NW ALLISONIA 36.99N 80.79W
07/18/2017 E1.00 INCH PULASKI VA PUBLIC
I-81 AT MM89
&&
JRUCKMANSpecial weather statement, Jul 18, 5:28 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT TUE JUL 18 2017
VAZ019-WVZ044-507-182230-
Alleghany-Eastern Greenbrier-Monroe-
528 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...SOUTHEASTERN GREENBRIER AND NORTHEASTERN
MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
At 528 PM EDT, a strong thunderstorm was located near White Sulphur
Springs, moving southwest at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Alleghany...
Lewisburg...
White Sulphur Springs...
Ronceverte...
and Alderson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3779 8008 3749 8045 3772 8066 3775 8066
3796 8022
TIME...MOT...LOC 2128Z 050DEG 15KT 3782 8023
KKSpecial weather statement, Jul 18, 5:43 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
543 PM EDT TUE JUL 18 2017
VAZ019-023-024-182245-
Botetourt-Rockbridge-Alleghany-
543 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHANY...WEST
CENTRAL ROCKBRIDGE AND NORTHWESTERN BOTETOURT COUNTIES IN WEST
CENTRAL VIRGINIA...
At 542 PM EDT, a strong thunderstorm was located near Iron Gate,
moving southwest at 15 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clifton Forge...
Eagle Rock...
Oriskany...
Iron Gate...
and Low Moor.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3784 7969 3786 7967 3780 7956 3752 7992
3763 8003 3766 8003 3765 8005 3769 8009
3787 7973
TIME...MOT...LOC 2142Z 050DEG 14KT 3776 7973
KKLocal storm report, Jul 18, 5:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 5 SSW PULASKI 36.98N 80.83W
07/18/2017 E1.00 INCH PULASKI VA PUBLIC
ON OLD BALTIMORE ROAD.
&&
JRUCKMANThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:37 PM EDT | Special Weather Statement | RNK | Franklin | 53 min |
| Jul 18, 1:54 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson | 66 min |
| Jul 18, 2:07 PM EDT | Special Weather Statement | RNK | Craig | 53 min |
| Jul 18, 2:13 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 62 min |
| Jul 18, 2:20 PM EDT | Special Weather Statement | RNK | City of Salem | 55 min |
| Jul 18, 2:43 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 62 min |
| Jul 18, 3:07 PM EDT | Special Weather Statement | RNK | Henry | 53 min |
| Jul 18, 3:12 PM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 63 min |
| Jul 18, 3:22 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 68 min |
| Jul 18, 3:33 PM EDT | Special Weather Statement | RNK | Franklin | 57 min |
| Jul 18, 3:35 PM EDT | Special Weather Statement | RNK | City of Galax | 40 min |
| Jul 18, 3:58 PM EDT | Special Weather Statement | RNK | Bedford | 62 min |
| Jul 18, 3:59 PM EDT | Special Weather Statement | RNK | City of Martinsville | 61 min |
| Jul 18, 4:13 PM EDT | Special Weather Statement | RNK | Wythe | 32 min |
| Jul 18, 4:24 PM EDT | Special Weather Statement | RNK | Carroll, Pulaski | 66 min |
| Jul 18, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Floyd, Franklin, Roanoke, City of Roanoke | 62 min |
| Jul 18, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Pulaski, Wythe | 57 min |
| Jul 18, 4:41 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 64 min |
| Jul 18, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 57 min |
| Jul 18, 4:53 PM EDT | Areal Flood Advisory | RNK | Pulaski, Wythe | 4 hr |
| Jul 18, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 58 min |
| Jul 18, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 54 min |
| Jul 18, 5:43 PM EDT | Special Weather Statement | RNK | Botetourt | 62 min |
| Jul 18, 6:13 PM EDT | Areal Flood Advisory | RNK | Halifax | 3 hr |
| Jul 18, 6:40 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 65 min |
| Jul 18, 6:43 PM EDT | Special Weather Statement | RNK | City of Danville | 62 min |
| Jul 18, 6:51 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville | 54 min |
| Jul 18, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 33 min |
| Jul 18, 7:07 PM EDT | Special Weather Statement | RNK | Floyd | 53 min |
| Jul 18, 7:51 PM EDT | Special Weather Statement | RNK | Rockbridge | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.